ALTHOUGH coronary artery spasm has been implicated as a cause of sudden, unexpected circulatory collapse and death immediately after termination of cardiopulmonary bypass in patients undergoing coronary artery bypass grafting procedures, [1–14]it has been reported rarely during regional anesthesia. [15–17]We describe a case of coronary artery spasm induced by ephedrine during spinal anesthesia in a patient with no history of ischemic heart disease. In this patient, we were able to demonstrate the focal spasm by postoperative coronary angiography.
A 69-yr-old man was to undergo transurethral resection of a tumor in the bladder. Surgical history included nephrectomy for renal cell carcinoma at the age of 62 yr. He had no history of hypertension, myocardial infarction, or angina pectoris. On physical examination, his blood pressure was 140/80 mmHg and pulse 84 beats/min and regular. Preoperative resting electrocardiogram (ECG) showed normal sinus rhythm and no abnormalities.
No premedication was given. After the patient's arrival in the operating room, intravenous access was established. Lead II of the ECG showed normal sinus rhythm (Figure 1(A)). Blood pressure was 156/96 mmHg and heart rate 84 beats/min. Spinal anesthesia was uneventfully induced with 10 mg hyperbaric tetracaine injected through a 25-G spinal needle at the L3-L4 interspace with the patient in the lateral position. Sensory analgesia to pinprick 5 and 10 min after the spinal injection was T10 and T4, respectively. Transurethral resection of the tumor was begun at about 20 min after spinal injection. Five minutes after the start of the operation, his blood pressure suddenly decreased from 146/70 to 110/60 mmHg and heart rate from 70 to 40 beats/min. Atropine (0.5 mg) was given; however, heart rate did not increase. Additional atropine (0.5 mg) was given without effect and 5 mg ephedrine was given. The heart rate returned to 126 beats/min, and blood pressure increased to 210/120 mmHg. The ECG showed premature ventricular contractions and consequently revealed a marked elevation of the ST-segment (Figure 1(B)). The patient complained of chest pain. Intravenous nitroglycerin (0.25 mg) immediately was given, and blood pressure returned to 120/60 mmHg. ST-segment elevation was progressively decreased (Figure 1(C)), and the chest pain subsided 5–6 min after the bolus injection of nitroglycerin. The patient remained hemodynamically stable for the remainder of the operation, requiring no vasopressors or vasodilators. Although the patient experienced no further pain, ST-segment elevation in II and III and aVf and QS pattern in V2-V3, having the appearance of an acute myocardial infarction, were present on admission to the coronary care unit. Echocardiogram revealed impaired left ventricular contraction and anterioseptal-apical-inferior wall dyskinesia. A nitroglycerin infusion was started at a rate of 0.16 micro gram *symbol* kg sup -1 *symbol* min sup -1 and heparin 400 U *symbol* h sup -1. In samples drawn at 5 and 9 PM in the evening of surgery and at 5 and 9 AM and 1 PM on the 1st postoperative day, total creatine phosphokinase (CPK) concentration never increased to greater than 183 IU *symbol* L sup -1 (normal range 13–70 IU *symbol* L sup -1). Percentage of the myocardial specific isoenzyme of CPK (MB-CPK) was 2.5%(normal range 0–3%). On the 1st operative day, ST-segment elevation in III and aVf returned to baseline; on the 2nd postoperative day, negative T wave appeared in I, II, III, aVf, and V2-V6.
Coronary angiography performed on the 20th postoperative day revealed no stenosis in any of the coronary arteries at rest (Figure 2(A and C)). However, hyperventilation, decreasing in PaCO2from 40 to 24 mmHg, induced 50% stenosis in the distal left circumflex branch. Administration of 50 micro gram acetylcholine into the left coronary artery induced diffuse vasoconstriction of left circumflex branches accompanied by chest pain (Figure 2(B)), and acetylcholine 50 micro gram into the right coronary artery induced narrowing in the distal portion of right coronary artery without chest pain (Figure 2(D)). After intracoronary nitrate, the coronary arteries returned to normal size.
The patient received 200 mg diltiazem, 81 mg aspirin, and 10 mg enalapril daily. The remainder hospital course was uneventful. The patient was discharged on the 30th postoperative day and remained asymptomatic 9 months later.
Coronary artery spasm is established as the cause of Prinzmetal's variant angina and may have a role in pathogenesis of other manifestations of ischemic heart disease, including unstable angina and myocardial infarction. [18–20]With respect to anesthetic management, coronary artery spasm has been implicated as a cause of sudden, unexpected circulatory collapse and death immediately after termination of cardiopulmonary bypass in patients undergoing coronary artery bypass graft procedures. [1–14].
The cause of perioperative coronary artery spasm is unknown. Several factors thought to provoke spasm may interact in the perioperative period, including increase in blood pH, excess alpha-adrenergic activity, [22,23]stimulation of the parasympathetic nervous system, physical manipulation of a coronary artery, and release of vasoconstrictor substances by platelets. In our patient, coronary artery spasm occurred immediately after administration of 5 mg ephedrine during high spinal anesthesia. It is possible that ephedrine, via activation of alpha-adrenergic receptors, provoked the coronary artery spasm. Increasing evidence indicates that coronary artery spasm can be induced by administration of adrenergic agonists, such as epinephrine and dopamine, in patients with variant angina pectoris. This indicates that administration of adrenergic agonists may induce coronary vasoconstriction even if coronary vasculature is in normal condition.
In addition, stimulation of the parasympathetic nervous system associated with sympathetic blockade may contribute to the genesis of the coronary artery spasm. The level of sensory analgesia in our patient was T4 when the coronary artery spasm occurred. The sympathetic block exceeds the sensory analgesia, usually by approximately two or three segments and sometimes by as many as six segments. As the sympathetic nerves of the heart arise from mainly T1-T4, our patient's heart was likely to be exposed to relatively unopposed parasympathetic stimulation. However, to what degree this parasympathetic overactivity contributed to the genesis of coronary artery spasm remains unclear because we had not administered ephedrine in the absence of spinal anesthesia during postoperative coronary angiography. In our patient, a muscarinic agonist provoked coronary artery spasm during postoperative coronary angiography, but this information does not definitively implicate spinal anesthesia as a causative factor.
On the other hand, after administration of atropine and ephedrine, heart rate and blood pressure increased. These responses could have induced myocardial ischemia without having to postulate coronary artery spasm. However, the ECG during an attack of angina shows ST-segment depression, and myocardial infarction is accompanied by a marked increase in CPK, especially in MB-CPK. These specific findings were not present in our patient. The presence of transient ST-segment elevation on the ECG is consistent with coronary spasm.
Although the incidence of coronary artery spasm is estimated 1–2.5% of the patients undergoing myocardial revascularization, [8,11]coronary artery spasm during regional anesthesia has been reported rarely. Krantz et al. reported coronary artery spasm during epidural anesthesia with 25 ml 1.5% lidocaine with 1:200,000 epinephrine. Balagot et al. observed coronary artery spasm associated with inadequate spinal anesthesia in a patient with angina pectoris. Coronary artery spasm occurred after injection of ketamine. Oguchi et al. described a case of coronary artery spasm during spinal anesthesia in a patient with primary hyperparathyroidism accompanied by hypercalcemia. They postulated that combination of hypercalcemia and compensatory vasoconstriction above the level of sympathetic blockade-induced coronary artery spasm.
The response of our patient to intravenous nitroglycerin was dramatic. However, intravenously administered nitroglycerin is not always effective. Nifedipine, a calcium channel blocker, has been shown to be effective in relieving coronary artery spasm. [6,10]Unlike nitrates, nifedipine prevents smooth muscle contraction by inhibiting the inward calcium current during depolarization, thereby preventing excitation contraction coupling. Nifedipine may be used with nitrates if coronary artery spasm is refractory to nitrates.
In summary, the present patient developed severe ST-segment elevation during high spinal anesthesia. This transient ST-segment elevation may have been a result of coronary artery spasm induced by ephedrine. We cannot speak definitively to what degree high spinal anesthesia contributed to the genesis of the coronary artery spasm. However, its administration of adrenergic agonists may induce coronary artery spasm during high spinal anesthesia.